Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 72, NWS Detroit, MI

August 13, 2002Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 13, 2002, 3:10 PM EDT for Saginaw County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2002, 3:10 PM EDT (19:10 UTC)
Expired
Aug 13, 2002, 4:00 PM EDT
In force
50 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saginaw County, MI

The radar

The Detroit radar (KDTX), 86 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:30 PM EDTThunderstorm Wind 55 ESaginaw, MILaw enforcement reported several large trees and tree limbs blown down in thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 1:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WUUS53 KDTX 131910
SVRDTX
MIC145-132000-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
309 PM EDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAGINAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 400 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF CHESANING...OR 14 MILES NORTH
  OF OWOSSO...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. CHARLES AT 320 PM EDT
  SHIELDS...BRIDGEPORT AT 340 PM EDT
  SAGINAW...BUENA VISTA AT 345 PM EDT
  CARROLLTON...FREELAND AT 350 PM EDT
  ZILWAUKEE AT 355 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4315 8439 4315 8409 4347 8379 4353 8412

BGM LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:40 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 13, 11:40 AM EDT, 3 hours 30 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1140 AM EDT TUE AUG 13 2002

UPDATE FOCUS IS ON PRECIP/SEVERE WEATHER CHANCES FOR THIS AFTERNOON.
LATE NIGHT/EARLY MORNING CONVECTION HAS ENDED...WITH THE CLOUD
REMNANTS BEGINNING TO SHIFT EASTWARD. VIS SATELLITE SHOWS AN AREA OF
CLEAR SKIES UPSTREAM AHEAD OF NEXT AREA OF CONVECTIVE DEBRIS. SHOULD
SEE DECENT DESTABILIZATION GIVEN THIS INSOLATION AND WITH MOISTURE
AVAILABLE AS SURFACE DEWPOINTS NEAR 70F. RUC/ETA LOOK TO BE
UNDER-DONE FOR INSTABILITY...WITH MODIFIED DTX SOUNDING YIELDING UP
TO 3000J/KG. COLD FRONT STILL BACK OVER WISCONSIN...BUT WITH
LINGERING BOUNDARIES OVER THE CWA DUE TO MORNING OUTFLOWS/
DIFFERENTIAL HEATING. ALSO UPPER SUPPORT FOR STORMS AS VORT CENTER
OVER ILLINOIS/INDIANA TRACKS INTO THE STATE LATE THIS AFTERNOON.
EXPECT TO SEE THUNDERSTORMS DEVELOPING TOWARD MID/LATE AFTERNOON...
AND CONTINUING THROUGH THE EVENING. WIND THE MAIN THREAT WITH HIGH
FREEZING LEVELS...BUT STILL COULD SEE SOME HAIL WITH THE STRONGEST
STORMS.

.DTX...NONE

BRAVENDER

In the hours before

Special weather statement, Aug 13, 11:11 AM EDT, 3 hours 59 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-140200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1111 AM EDT TUE AUG 13 2002

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARDS...
NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING
ACROSS SOUTHEAST MICHIGAN. SOME OF THESE STORMS MAY BECOME SEVERE...
WITH WIND GUSTS TO 70 MPH BEING THE PREDOMINATE HAZARD. DIME SIZED
HAIL IS ALSO POSSIBLE.

DISCUSSION...
A WARM AND MOIST AIRMASS IS IN PLACE OVER LOWER MICHIGAN...AHEAD OF A
COLD FRONT OVER WISCONSIN. WITH A FEW HOURS OF SUNSHINE EARLY THIS
AFTERNOON...THE ATMOSPHERE WILL DESTABILIZE ENOUGH FOR ADDITIONAL
THUNDERSTORMS TO DEVELOP ALONG OUTFLOW BOUNDARIES CREATED BY STORMS
FROM EARLY THIS MORNING. CLOUD DEBRIS LEFT OVER FROM THE MORNING
STORMS WILL LIMIT THE AMOUNT OF SUN WE SEE...WHICH WILL LIMIT THE
AMOUNT OF INSTABILITY AVAILABLE TO THE AFTERNOON THUNDERSTORMS.
HOWEVER...WITH UPPER-LEVEL SUPPORT AND A STRENGTHENING WIND...SEVERE
THUNDERSTORMS ARE POSSIBLE.

THUNDERSTORMS WILL DEVELOP BETWEEN 3 PM AND 6 PM THIS AFTERNOON NEAR
US-23 FROM SAGINAW TO ANN ARBOR...AND REACH M-25 FROM HARBOR BEACH
TO PORT HURON BETWEEN 5 PM AND 8 PM. STORMS MOVEMENT WILL BE TO THE
NORTHEAST AT 30 MPH.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON.

OUTLOOK FOR WEDNESDAY AND THURSDAY...
THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY NIGHT. HOWEVER NONE OF
THESE STORMS ARE EXPECTED TO BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BRAVENDER
Special weather statement, Aug 13, 2:10 PM EDT, 1 hour before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-132300-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
210 PM EDT TUE AUG 13 2002

...SEVERE THUNDERSTORM WATCH NUMBER 603 IS IN EFFECT UNTIL 700 PM
EDT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING
ACROSS SOUTHEAST MICHIGAN. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH WIND GUSTS TO 70 MPH OR GREATER BEING THE PREDOMINANT
HAZARD. HAIL IN EXCESS OF 1 INCH IN DIAMETER IS ALSO POSSIBLE.

THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN ARE COVERED BY THE
SEVERE THUNDERSTORM WATCH...

BAY...MIDLAND...SANILAC...SAGINAW...LAPEER...GENESEE...SHIAWASSEE...
MACOMB...OAKLAND...LIVINGSTON...WASHTENAW...LENAWEE...HURON...TUSCOLA
...ST. CLAIR...WAYNE AND MONROE.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:27 PM EDTSpecial Marine WarningDTX93 min
Aug 13, 3:50 PM EDTSevere Thunderstorm WarningDTXTuscola40 min
Aug 13, 5:55 PM EDTSevere Thunderstorm WarningDTXLivingston, Oakland50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.